Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 321, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 4, 2003, 7:47 PM EDT for Knox County, Tennessee. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2003, 7:47 PM EDT (23:47 UTC)
- Expired
- Aug 4, 2003, 8:15 PM EDT
- In force
- 28 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Knox County, TN
The radar
The Knoxville radar (KMRX), 40 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 7:10 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.8 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 373 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
494 WUUS54 KMRX 042347 SVRMRX TNC093-050015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 747 PM EDT MON AUG 4 2003 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KNOX COUNTY IN EAST TENNESSEE * UNTIL 815 PM EDT * AT 745 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF MASCOT...OR 9 MILES NORTHEAST OF KNOXVILLE...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL EASTERN KNOX COUNTY AT 800 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. SEEK A STURDY SHELTER IMMEDIATELY STAY AWAY FROM WINDOWS. LAT...LON 3615 8392 3589 8390 3597 8367 3619 8376 $$ DH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 7:40 PM EDT, 7 minutes earlier.
Area forecast discussion, Aug 4, 7:40 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 740 PM EDT MON AUG 04 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* EVENING FORECAST DISCUSSION UPDATE 740 PM EDT MON AUG 04 2003 UPDATE ISSUED TO ADD SEVERE THUNDERSTORM WATCH 838 TO FORECAST. EXPECT CLUSTER OVER KNOX AND ANDERSON COUNTIES TO PERSIST AND MOVE EAST...POSSIBLY PRODUCING ADDITIONAL SEVERE WEATHER AS IT MOVES ALONG. ADDITIONAL STORM MOVING NORTHEAST ACROSS NORTHEAST TN MAY ALSO POSE ADDITIONAL SEVERE WEATHER THREAT THROUGH 9 PM OR SO. NO OTHER CHANGES TO FORECAST AT THIS TIME. WILL BEGIN TO REMOVE COUNTIES ON WESTERN EDGE OF WATCH AS OF 9 PM IF CONDITIONS WARRANT. .MRX... NC...NONE. TN...NONE. VA...NONE. SP ********************************************************************* AFTERNOON FORECAST DISCUSSION 330 PM EDT MON AUG 04 2003 TONIGHT AND TUESDAY...CHALLENGING FORECAST EVEN WITH RECENT PATTERNS OF HEAVY RAIN AND CONVECTION. DRY SLOT IN WATER VAPOR APPROACHING AREA FROM WEST, BUT ITS A REAL NARROW DRY SLOT. ALL IT REALLY DOES IS MAKE ONE THINK THAT DRYING ALOFT WILL ADD TO OUR ALREADY UNSTABLE CONDITIONS AND CREATE THE CHANCE FOR BORDERLINE SEVERE THUNDERSTORMS ON TOP OF HEAVY RAIN SHOWERS. AMPLE SUNSHINE IN VALLEY IS PRODUCING CLOUDS AND THIS PROCESS WILL CONTINUE. EXPECT SCATTERED THUNDERSTORMS ACROSS MOST OF AREA TONIGHT AS PIECES OF MID TO UPPER VORTS SKIP ACROSS REGION. LOWER LAYERS ARE ALREADY FILLED WITH SFC OUTFLOW BOUNDARIES AND HIGH DEWPOINT AIR. THUS WE HAVE MOISTURE, INSTABILITY, AND NOW WE NEED A TRIGGER, WHICH LOOKS LIKE LITTLE VORTS OVER MIDDLE TN. THE VORTS DO LOOK LITTLE THEREFORE EXPECT MORE HEAVY RAIN PRODUCERS THAN DAMAGING WINDS OR LARGE HAIL. KEEPING LOWS INTACT WITH PREVIOUS PACKAGE EXCEPT IN NE PART OF FORECAST AREA, WHERE I INCREASED THEM A DEGREE OR TWO. AVN MORE WET THAN MESO ETA TOMORROW, AND WILL GO WITH A COMP ON POPS LEANING MORE TOWARD AVN. LOOKS LIKE WEAK SFC TROF FROM OH VALLEY LOW DRAGS ACROSS AREA BETWEEN ABOUT 06Z AND 18Z WHICH KEEPS A CHANCE TSTMS IN FOR TUESDAY. SEE NO REASON TO CHANGE HIGHS FOR TUESDAY. IN THE EXTENDED...UPPER LOW CONTINUES TO BRING CHANCE POPS WEDNESDAY AND THURSDAY. A LITTLE DRIER RH INDICATED...WILL ONLY KEEP CHANCE POPS FOR THE MOUNTAINS ON FRI-SUN AND 20 POPS ELSEWHERE. ALSO THINK BEST CHANCES WILL BE DIURNAL. WILL ADD SLIGHT CHANCE POPS FOR MONDAY...BUT MOISTURE LIMITED. CHA 69 87 69 87 / 50 50 50 50 TYS 67 86 67 85 / 50 40 50 40 TRI 64 83 63 83 / 50 40 40 30 OQT 66 85 67 85 / 50 40 50 40 BB/GH ********************************************************************* EARLY MORNING FORECAST DISCUSSION 945 AM EDT MON AUG 4 2003 NO UPDATE FOR FOLLOWING REASONS: VERY RECENT SPATE OF CONVECTION HAS LEFT NUMEROUS INTERSECTING OUTFLOW BOUNDARIES ON GROUND. SEEMINGLY BENIGN SKY CONDITIONS BETWEEN CLOUDY AREAS IS ALLOWING JUST TONS OF INSOLATION IN WHICH WILL RAISE TEMPS TO CONVECTIVE LEVELS THIS AFTERNOON. MESO ETA SOUNDINGS INDICATE FORECAST CAPES FROM AROUND 1500 IN NORTHEAST PARTS TO AROUND 3000 ALONG GA LINE. COMBINED WITH TOPOGRAPHICALLY INDUCED CONVECTIVE INITIATION, BELIEVE THAT CURRENT PACKAGE WITH HIGH CHANCE TO LIKELY POPS WILL OUT. PLACES WITH HIGH CHANCE (50%) SEEM A LITTLE UNDERDONE WITH FLOOD WATCH IN PLACE, BUT...AS THE LATEST FLOOD STATEMENT (MEMFLSMRX) SAYS, IT MAY NOT RAIN IN EVERY SPOT, BUT WHERE IT DOES RAIN, IT WILL RAIN HARD. KEEPING FLOOD WATCH IN EFFECT BECAUSE OF NUMEROUS REPORTS OF STANDING WATER, BANKFULL CREEKS, AND FILLED SINKHOLES. ANY ADDITIONAL RAIN WILL CAUSE IMMEDIATE FLOODING IN THOSE PLACES. KEEPING ANY EYE OUT FOR BORDERLINE SEVERE TSTMS THIS AFTERNOON, TOO. BB
Hazardous weather outlook, Aug 4, 4:50 AM EDT, 14 hours 57 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-042200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 450 AM EDT MON AUG 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... THE AIRMASS ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS WILL REMAIN MOIST AND UNSTABLE. DAYTIME HEATING WILL COMBINE WITH OCCASIONAL UPPER LEVEL DISTURBANCES TO CAUSE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS AT TIMES. HAZARDOUS WEATHER IS POSSIBLE AT THIS TIME...AS A FEW STORMS MAY REACH STRONG TO SEVERE LEVELS. THE MAIN THREATS WILL BE DAMAGING STRAIGHT LINE WINDS UP TO 50 MPH...AND POSSIBLY HAIL OF DIME SIZE OR SLIGHTLY LARGER. HOWEVER...THE GREATEST HAZARD WILL BE LOCALLY HEAVY RAINS OF 2 TO 3 INCHES WHICH MAY CAUSE FLASH FLOODING. FOR ADDITIONAL DETAILS ON THE FLOOD THREAT...SEE THE FLOOD WATCH STATEMENT ISSUED EARLIER TODAY. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... THE LOW PRESSURE SYSTEM TO OUR NORTH OVER THE GREAT LAKES REGION WILL KEEP THE CHANCES OF SHOWERS AND THUNDERSTORMS HIGH INTO TUESDAY. THIS AREA OF LOW PRESSURE WILL MOVE EAST OF THE REGION BY TUESDAY NIGHT...AND ALLOW RAIN CHANCES TO DECREASE TO MORE TYPICAL SUMMER VALUES FOR MID WEEK. HAZARDOUS WEATHER WILL BE POSSIBLE AGAIN ON TUESDAY...WITH THE MAIN THREATS BEING LOCALIZED FLOODING...DAMAGING WINDS AND POSSIBLY LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED IN A FEW AREAS TODAY THROUGH TUESDAY...AND PERSONS LIVING IN FLOOD PRONE AREAS SHOULD REMAIN ALERT FOR POSSIBLE FLOOD OR FLASH FLOOD WARNINGS. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. TG
In the hours before
Local storm report, Aug 4, 6:09 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
609 PM EDT MON AUG 04 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM TN WIND DAMAGE
08/04/03 HAMILTON A FEW TREES DOWN OFF
COOLEY ROAD. REPORTED BY
HAMILTON COUNTY 911.
0600 PM TN 0.75 IN HAIL
08/04/03 CAMPBELL DIME SIZE HAIL ON I-75.
REPORTED BY THP.
0545 PM COSBY TN 1.00 IN HAIL
08/04/03 COCKE QUARTER SIZE HAIL IN
COSBY. 1.10 INCHES OF
RAIN IN LESS THAN 1 HOUR.
REPORTED BY LOCAL
SPOTTER.Local storm report, Aug 4, 6:44 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
644 PM EDT MON AUG 04 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0633 PM TN WIND DAMAGE
08/04/03 RHEA TREES DOWN IN WESTERN
PORTION OF COUNTY.
REPORTED BY RHEA
SHERIFFS OFFICE.
0635 PM TEN MILE TN 0.75 IN HAIL
08/04/03 MEIGS 3/4 INCH HAIL IN THE TEN
MILE AREA. REPORTED BY
MEIGS COUNTY 911.Local storm report, Aug 4, 7:42 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
742 PM EDT MON AUG 04 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM TN WIND DAMAGE
08/04/03 COCKE TREES DOWN ON HARTFORD
ROAD AND IN COSBY.
REPORTED BY COCKE
SHERIFFS OFFICE.
0700 PM CLINTON TN 1.00 IN HAIL
08/04/03 ANDERSON 1 INCH HAIL IN THE
CLINTON AREA. REPORTED
BY AN OFF DUTY NWS
EMPLOYEE.
0730 PM TN WIND DAMAGE
08/04/03 KNOX NUMEROUS TREES DOWN
ACROSS THE NORTHWEST
PORTION OF THE COUNTY.
REPORTED BY KNOX COUNTY
911.The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 5:27 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Sevier | 48 min |
| Aug 4, 5:35 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 55 min |
| Aug 4, 5:38 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 37 min |
| Aug 4, 5:49 PM EDT | Severe Thunderstorm Warning | MRX | Campbell | 41 min |
| Aug 4, 6:10 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 50 min |
| Aug 4, 6:14 PM EDT | Severe Thunderstorm Warning | MRX | Roane | 46 min |
| Aug 4, 6:27 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Meigs, Rhea | 63 min |
| Aug 4, 6:31 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 44 min |
| Aug 4, 6:33 PM EDT | Severe Thunderstorm Warning | MRX | Anderson | 42 min |
| Aug 4, 6:39 PM EDT | Severe Thunderstorm Warning | MRX | Knox, Loudon | 66 min |
| Aug 4, 7:11 PM EDT | Severe Thunderstorm Warning | MRX | Anderson | 49 min |
| Aug 4, 7:13 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 47 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.